Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Wilmington, NC

August 16, 2003Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 16, 2003, 3:32 PM EDT for Pender County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:32 PM EDT (19:32 UTC)
Expired
Aug 16, 2003, 4:15 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 161932
SVRILM
NCC141-162015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
332 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  HAMPSTEAD...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TOPSAIL BEACH AROUND 350 PM
   WOODSIDE AROUND 355 PM
   EDGECOME AROUND 410 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3439 7791 3430 7772 3459 7726 3478 7749

$$

RALF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SAT AUG 16 2003

THE FORECAST AREA HAS BEEN SPARED FROM SEEING ANYTHING MORE THAN
ISOLATED CONVECTION SO FAR THIS AFTERNOON...AS ONE SHORT WAVE DROPS
SWRD INTO NE GA/NW SC AND THE OTHER TRACKS ACROSS NE NC. STILL FEEL
THAT LOW CHANCE POPS ARE WARRANTED TONIGHT WITH ENOUGH MOISTURE AND
LIFT IN PLACE.

A COLD FRONT DROPS INTO THE CAROLINAS SUN AND SUN NIGHT AS THE ERN
U.S. TROUGH ESTABLISHES ITSELF ONCE AGAIN. THE BEST CHANCE FOR
PRECIPITATION APPEARS TO BE SUN AFTERNOON INTO SUN NIGHT WHEN THE
REGION IS IN THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET...AND
UVM...OMEGA AND ISENTROPIC LIFT IS AT ITS BEST. WILL CARRY 40-50
POPS.

THE GFS HAS BEEN A BIT INCONSISTENT OVER THE PAST SEVERAL RUNS WITH
THE PLACEMENT OF THE FRONT DURING THE FIRST PART OF NEXT WEEK.
LATEST 12Z RUN IS BACK TO KEEPING THE BOUNDARY ALMOST RIGHT ALONG
THE COAST INTO THU OF NEXT WEEK. ALTHOUGH DIFFICULT TO TIME THE
IMPULSES TRANSVERSING THE UPPER LEVEL TROUGH...WILL CARRY CHANCE
POPS THROUGH THE TIME PERIOD FOR MAINLY DIURNAL CONVECTION. THE
UPPER LEVEL FLOW BECOMES A BIT MORE ZONAL FRI AND SAT...AND WILL
DROP POPS DOWN INTO THE SLIGHT CHANCE CATEGORY.

MARINE: LATEST VERSION OF THE GFS KEEPING FRONT EITHER INLAND OR
JUST ALONG COAST THRU THU AM...IN CONTRAST TO EARLIER RUNS THAT
WANTED TO PUSH THE FRONT WELL OFFSHORE. HOWEVER...THE ETA WANTS TO
BRING THE FRONT OFFSHORE LATE MON. CONSIDERING THE TIME OF
YEAR...PREFER THE LATEST AVN SOLN BETTER AND WILL ADJUST WIND
DIRECTIONS ACCORDINGLY. WILL BE BUMPING UP WINDS/SEAS JUST A NOTCH
FOR SUN AND SUN EVE AFTER CONSIDERING THE LATEST DATA. MAY SEE A
SCEC FOR TOMORROW.

FCSTID = 36
ILM  74 89 73 87 / 30 50 40 40
LBT  72 89 71 87 / 30 50 40 30
FLO  72 89 71 88 / 30 50 40 30
MYR  75 87 74 85 / 30 50 40 40

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: JAQ
MARINE: KREITNER
Hazardous weather outlook, Aug 16, 5:10 AM EDT, 10 hours 22 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...HOWEVER THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. OTHERWISE...RIVER FLOOD
WARNINGS REMAIN IN EFFECT FOR THE CAPE FEAR...GREAT PEE DEE...LITTLE
PEE DEE AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENTS
ISSUED BY THE NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING
WITH WIND GUSTS IN EXCESS 30 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:51 PM EDTSpecial Marine WarningILM54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.